South Carolina, 2004

Tornadoes and Damaging Winds in South Carolina, September 27, 2004

September 27, 2004 · NWS CAE · 15 events in 10 counties and zones

9 tornado, 4 thunderstorm wind, 2 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
17
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 27, 2:30 AM EST, 6 hours 53 minutes earlier.

Area forecast discussion, Sep 27, 2:30 AM EST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
330 AM EDT MON SEP 27 2004

.SHORT TERM...MON-WED
MODELS ARE MORE IN LINE WITH THE REMNANTS OF JEANNE TODAY. THE
TRACK IS STILL TAKING THE SYSTEM INTO THE FOOTHILLS AND THEN
TURNING IT NE INTO NC BY TUES AM. LOOKS LIKE SEVERAL THINGS WILL BE
COMING TOGETHER BY MIDDAY TODAY AS 850 MB JET WILL BE PLAYING A
MAJOR FACTOR IN THE PRECIP DEVELOPMENT TODAY. PWS ARE EXPECTED TO
BE NEAR 2.33 INCHES. A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT AND
AREAS WILL SEE 2 TO 4 INCHES WITH LOCALLY HEAVIER AMOUNTS OF UP TO
6 INCHES DURING THE EVENT. THE EVENT LOOKS LIKE IT WILL BE AROUND 12
HOURS WITH THE TIME FRAME LOOKING RIGHT NOW TO BE FROM AROUND
MIDDAY TODAY TO MIDNIGHT TONIGHT.

ANOTHER CONCERN TODAY WILL BE THE POSSIBLE TORNADO THREAT. RIGHT NOW
THERE IS A WATCH BOX IN EFFECT UNTIL 9 AM FOR THE AREA SOUTH OF CAE.
THIS WILL MORE THAN LIKELY BE EXTENDED NORTHWARD TODAY AS THE SYSTEM
APPROACHES. THE BEST SHEAR ZONE WILL BE IN THE EASTERN SIDE OF THE
SYSTEM. RIGHT NOW HELICITIES WERE FORECAST TO BE AROUND 335 BY EARLY
THIS MORNING AROUND CAE. COASTAL TROUGH WILL PLAY AN IMPORTANT ROLE
IN DETERMINING WHERE THE TORNADOES WILL FORM. DEWPOINTS ARE IN THE
MID TO UPPER 70S ALONG THE COAST RIGHT NOW AND THIS BOUNDARY IS
EXPECTED TO MOVE INLAND AND ALLOW MORE MOISTURE TO FEED INTO THE
MIDLANDS BY LATE THIS MORNING. THIS MIGHT ALSO ACT AS SHEAR ZONE
FOR TORNADIC ACTIVITY.

THE SYSTEM IS EXPECTED TO BE NORTH OF THE AREA BY LATE ON TUESDAY
WITH DRY AIR WRAPPING AROUND THE SYSTEM. CURRENT REGIONAL RADAR
IMAGES INDICATE THE SOUTHERN HALF OF THE SYSTEM HAS ERODED AWAY AND
SO WE DONT EXPECT THE SOUTHERN SEMICIRCLE OF THE SYSTEM TO CONTAIN
MUCH IN THE WAY OF PRECIP. CLEARING SHOULD OCCUR RATHER QUICKLY AS
THE SYSTEM MOVES BY AS DRY AIR WILL WORK ITS WAY IN HERE BY TUESDAY
AFTERNOON. WEDNESDAY LOOKS RATHER PLEASANT WITH COOLER TEMPERATURES
AND SUNNY SKIES.

&&

.LONG TERM...WED-MON
NO BIG CHANGES MADE TO THE EXTENDED. LOOKS LIKE VERY PLEASANT
CONDITIONS FOR THE REMAINDER OF THE WEEK AND INTO THE WEEKEND AS A
LARGE AREA OF HIGH PRESSURE BUILDS INTO THE AREA.

&&

.AVIATION...
MVFR CEILINGS GRADUALLY LOWERING TO IFR BY LATE MORNING AND
CONTINUING THROUGH THE AFTERNOON AND EVENING AS RAIN AND SCATTERED
THUNDERSTORMS SPREAD NORTH ACROSS THE AREA FROM THE REMNANTS OF
JEANNE. VISIBILITIES VFR/MVFR IN SCATTERED SHOWERS EARLY BECOMING
IFR IN WIDESPREAD RAIN AFTER MID MORNING. SURFACE WINDS 09025G35KT
TODAY BECOMING SOUTHEAST TO SOUTH TONIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     77  70  82  65 / 100 100  30  10
AUGUSTA      78  69  83  64 / 100 100  20  10
SUMTER       77  70  81  65 / 100 100  30  10
ORANGEBURG   78  70  83  65 / 100 100  30  10
&&

.CAE WATCHES/WARNINGS/ADVISORIES...

SC...WIND ADVISORY THROUGH 280200Z SCZ015-016-018-020>022-025>031-
     035>038-041.
SC...FLOOD WATCH MONDAY AND MONDAY NIGHT SCZ015-016-018-020>022-
     025>031-035>038-041.
SC...TORNADO WATCH 842 THROUGH 1300 UTC SCZ030-035-036-041.

GA...WIND ADVISORY THROUGH 280200Z GAZ040-063>065-077.
GA...FLOOD WATCH MONDAY AND MONDAY NIGHT GAZ040-063>065-077.
GA...TORNADO WATCH 842 THROUGH 1300 UTC GAZ063>065-077

&&

30/17
Hazardous weather outlook, Sep 27, 4:35 AM EST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
535 AM EDT MON SEP 27 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280913-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
535 AM EDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THE REMNANTS OF JEANNE WILL SPREAD NORTH INTO THE AREA TODAY
PRODUCING A VARIETY OF WEATHER PROBLEMS. THERE WILL BE THE POTENTIAL
FOR HEAVY RAIN AND FLOODING ALONG WITH THE THREAT OF SOME SEVERE WEATHER.
IN ADDITION THE CIRCULATION FROM JEANNE WILL PRODUCE SOME WIND
GUSTS TO 40 MPH WHICH MAY BE STRONG ENOUGH TO CAUSE ISOLATED
POWER OUTAGES. FOR MORE DETAILS SEE THE WIND ADVISORY (CAENPWCAE),
THE FLOOD WATCH (CAEFFACAE), AND THE SEVERE WEATHER OUTLOOK
(CAESPSCAE)ISSUED BY THIS OFFICE.

.DAYS TWO THROUGH SEVEN...
SOME RIVER FLOODING WILL BE POSSIBLE TUESDAY AND WEDNESDAY
FROM RUNOFF.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY.

RCC

In the hours before

Special weather statement, Sep 27, 3:58 AM EST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
458 AM EDT MON SEP 27 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271553-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BISHOPVILLE...CAMDEN...
COLUMBIA...LANCASTER...LEXINGTON...MANNING...NEWBERRY...ORANGEBURG...
SUMTER AND WAYNESBORO
458 AM EDT MON SEP 27 2004

...SEVERE WEATHER OUTLOOK...

THE REMNANTS OF JEANNE WILL MOVE NORTH THROUGH EASTERN GEORGIA TODAY
AND THEN NORTHEAST ACROSS THE PIEDMONT OF SOUTH CAROLINA TONIGHT.
WIDESPREAD RAIN WILL SPREAD NORTH ACROSS THE AREA TODAY ALONG WITH
WIDELY SCATTERED THUNDERSTORMS.

THE COMBINATION OF STRONG LOW LEVEL WINDS AND SHEAR ALONG WITH
INCREASING INSTABILITY WILL RESULT IN THE POTENTIAL FOR A FEW
TORNADOES DURING THE DAY AND INTO THE EVENING. THE GREATEST THREAT OF
SEVERE WEATHER WILL BE EAST OF A LINE FROM LANCASTER TO SALUDA TO
THOMSON. THE SEVERE WEATHER THREAT WILL SPREAD FROM SOUTH TO NORTH
DURING THE DAY. IN ADDITION TO THE SEVERE WEATHER THREAT, HEAVY RAIN
OF 2 TO 4 INCHES IS POSSIBLE WHICH COULD RESULT IN LOCALIZED FLASH
FLOODING.

THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO THE ALL
HAZARDS WEATHER RADIO...COMMERCIAL RADIO...TV OR YOUR LOCAL NEWS
SOURCE FOR THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION TODAY.

RCC

The radar

The Columbia radar (KCAE), 82 km away, was scanning. The volume nearest the first event began at 14:23 UTC.

Open the radar archive at this moment

Event by event

9 tornado, 4 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Tornado, Clarendon

When
September 27, 9:23 AM EST to 9:29 AM EST
Where
Clarendon County, 3 mi W of Alcolu
Rating
F1
Path length
3 mi
Path width
400 yd
Injuries
4 direct, 0 indirect
Reported by
NWS STORM SURVEY
Coordinates
33.750, -80.267

An F1 tornado destroyed 2 mobile homes and damaged several others. Light to moderate damage occurred to the elementary school and its busses. Severe damage occurred to large open air outbuildings at a mill across the street from the school.

Tornado, Aiken

When
September 27, 12:39 PM EST to 12:45 PM EST
Where
Aiken County, 9 mi NE of Aiken
Rating
F0
Path length
3 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
33.650, -81.600

An F0 did moderate damage to a barn, camper, and roof of a home.

Tornado, Lee

When
September 27, 1:03 PM EST to 1:15 PM EST
Where
Lee County, Bishopville
Rating
F0
Path length
6 mi
Path width
80 yd
Reported by
NWS STORM SURVEY
Coordinates
34.217, -80.250

An F0 touched down in Bishopville then again in the Lucknow area. Trees and powerlines were down with minor damage to a couple of homes.

Tornado, Chesterfield

When
September 27, 1:30 PM EST to 1:36 PM EST
Where
Chesterfield County, 4 mi S of Chesterfield
Rating
F0
Path length
3 mi
Path width
120 yd
Reported by
NWS STORM SURVEY
Coordinates
34.683, -80.083

An F0 took down trees, severely damage some wood framed outbuildings and did minor damage to a couple of mobile homes.

Funnel Cloud, Saluda

When
September 27, 2:04 PM EST
Where
Saluda County, 7 mi N of Ridge Spg
Reported by
LAW ENFORCEMENT
Coordinates
34.006, -81.727 (the zone’s center; the record gives no point)

Sheriff reported a funnel north of Ridge Springs.

Thunderstorm Wind, Saluda

When
September 27, 2:21 PM EST
Where
Saluda County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
34.000, -81.750

Highway dept. reported scattered trees down around the county.

Tornado, Saluda

When
September 27, 3:39 PM EST to 3:43 PM EST
Where
Saluda County, 8 mi NW of Saluda
Rating
F0
Path length
2 mi
Path width
80 yd
Reported by
NWS STORM SURVEY
Coordinates
34.083, -81.867

An F0 touched down along Old Chappells road taking down trees.

Funnel Cloud, Newberry

When
September 27, 4:00 PM EST
Where
Newberry County, Chappells
Reported by
LAW ENFORCEMENT
Coordinates
34.290, -81.600 (the zone’s center; the record gives no point)

Sheriff reported a funnel cloud over Chappells.

Tornado, Newberry

When
September 27, 4:08 PM EST to 4:14 PM EST
Where
Newberry County, 8 mi ENE of Newberry
Rating
F1
Path length
3 mi
Path width
220 yd
Reported by
NWS STORM SURVEY
Coordinates
34.333, -81.483

Roof torn off home with 4 other homes damaged. Several outbuildings destroyed. Damage was on SC34, US 176, and BIg Pine road.

Tornado, Lexington

When
September 27, 4:30 PM EST to 4:32 PM EST
Where
Lexington County, 10 mi WNW of Lexington
Rating
F0
Path length
1 mi
Path width
80 yd
Reported by
NWS STORM SURVEY
Coordinates
34.030, -81.417

An F0 touchd down on Devils Backbone road in taking down trees which just missed several homes.

Tornado, Newberry

When
September 27, 4:44 PM EST to 4:50 PM EST
Where
Newberry County, 1 mi N of Jalapa
Rating
F0
Path length
3 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
34.350, -81.683

An F0 touched down on Jalapa road and Indian Creek road taking down trees and doing minor damage to a couple of mobile homes.

Thunderstorm Wind, Orangeburg

When
September 27, 6:37 PM EST
Where
Orangeburg County, Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.500, -81.283

Sheriff reported trees down in the western part of the county.

Thunderstorm Wind, Lexington

When
September 27, 6:40 PM EST to 6:50 PM EST
Where
Lexington County, Gilbert
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.917, -81.383

Sheriff reported trees down in the Gilbert area and in Heritage Hills subdivision of Lexington.

Thunderstorm Wind, Richland

When
September 27, 7:24 PM EST to 7:44 PM EST
Where
Richland County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.017, -80.983

Sheriff reported scattered trees down around the county.

Tornado, Fairfield

When
September 27, 8:08 PM EST to 8:12 PM EST
Where
Fairfield County, 3 mi NNW of Ridgeway
Rating
F2
Path length
2 mi
Path width
220 yd
Deaths
1 direct, 0 indirect
Injuries
13 direct, 0 indirect
Reported by
NWS STORM SURVEY
Coordinates
34.333, -80.967

An F2 tornado destroyed 5 mobile homes, did moderate to severe damage to 2 framed homes and injurred 13 people. One 57 year old male died. Two vehicles were moved 20 to 30 yards.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Fairfield2004-09-2751MaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for South Carolina, 2004Warnings in South Carolina, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414794, 5414795, 5414879, 5415068, 5414796, 5414798, 5414797, 5414799, 5414800, 5414802, 5414801, 5414804, 5414803, 5414805, 5415069.